Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS Cheyenne, WY

June 10, 2003Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 10, 2003, 5:35 PM MDT for Niobrara County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 5:35 PM MDT (23:35 UTC)
Expired
Jun 10, 2003, 6:00 PM MDT
In force
25 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 102336
SVRCYS
WYC021-110000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF CHEYENNE

* UNTIL 600 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  WINDS IN EXCESS OF 60 MPH OVER WESTERN CHEYENNE...MOVING EAST AT 
  30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN 
EFFECT FOR WESTERN LARAMIE COUNTY UNTIL 535 PM.

LAT...LON 4152 10497 4101 10503 4103 10437 4154 10445

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:03 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 10, 1:03 PM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
103 PM MDT TUE JUN 10 2003

SHORT TERM...
UPPER TROF MOVG ACROSS ERN WY THIS AFTN WILL CONT TO MOVE EAST WITH
SHOWERS AND TSTRMS ASSOCIATED WITH IT.  ACTIVITY WILL MOVE E OVER
PANHANDLE THIS EVENING AND SHOULD BE OUT OF CWA AROUND MIDNIGHT.
DRIER AIR MOVES ACROSS CWA WEDS AS UPPER TROF MOVES E OVER THE NRN
PLAINS WITH WRLY SFC FLOW SETTING UP OVER CWA.  MAY BE A FEW LT DAY
TSTRMS OVR ERN PARTS OF CWA BUT MOST AREAS DRY.

LONG TERM...THROUGH THIS PERIOD THE FLOW PATTERN ALOFT BECOMES MORE
AMPLIFIED WITH A BROAD RIDGE OVER THE EASTERN TWO THIRDS OF THE
NATION.  AFTER AN ACTIVE THURSDAY WITH YET ANOTHER SHORTWAVE TROUGH
MOVING OVER THE CWA WITH THE UPSLOPE BOUNDARY LAYER WINDS
CONTINUING.  HIGHER HEIGHTS ALOFT AND A MORE STABLE ATMOSPHERE OVER
THE CWA ON FRIDAY WILL START THE DRYING TREND.  THE GENERAL PATTERN
OVER THE CWA THEN HAS A DRIER SOUTHWEST FLOW ALOFT FOR SATURDAY
THROUGH MONDAY AS WELL AS A FRONTAL BOUNDARY WHICH PARALELLS THE
FLOW ALOFT...TO THE NORTH AND WEST OF THE CWA.  THAT PATTERN WILL
YIELD A MINIMUM OF THUNDERSTORM ACTIVITY OVER THE CWA THOSE DAYS.
THE THUNDERSTORMS WILL BE LOCATED MAINLY NEAR AND BEHIND THE FRONT
AS WELL AS JUST OF THE CWA WITH A WEAK UPPER LOW WHICH FORMS OVER
EASTERN COLORADO OVER THE WEEKEND AND CONTINUES FOR MONDAY.  A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
RETURNS FOR TUESDAY AS THERE WILL BE AN INCREASE IN MID AND UPPER
LEVEL MOISTURE OVER THE CWA.  IN ADDITION...THE COLD FRONT MOVES INTO
THE CWA TO AID IN THUNDERSTORM DEVELOPMENT.  TEMPERATURES WILL BE
ABOVE NORMAL FOR THIS TIME OF YEAR AND LIKELY EVEN ABOVE GUIDANCE
VALUES...ESPECIALLY FOR SATURDAY THROUGH TUESDAY.

.CYS...
WY...NONE.
NE...NONE.

EMANUEL/WEILAND
Hazardous weather outlook, Jun 10, 10:56 AM MDT, 6 hours 39 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1056 AM MDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER
MUCH OF THE AREA AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE
REGION.  A FEW STORMS OVER EASTERN WYOMING INTO THE NEBRASKA
PANHANDLE COULD BE STRONG PRODUCING HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...THERE SHOULD LESS COVERAGE OF LATE DAY STORMS...BUT
ONE OR TWO COULD STILL END UP BEING STRONG...ESPECIALLY IN THE
PANHANDLE.  THURSDAY SHOULD HAVE MORE THUNDERSTORMS AROUND...AND
ONCE AGAIN A FEW OF THEM COULD BE QUITE STRONG EAST OF THE WYOMING
MOUNTAINS.  FEWER STORMS ARE EXPECTED ON FRIDAY...WITH A MINIMUM OF
STORMS OVER THE WEEKEND INTO MONDAY AS WARMER AND DRIER CONDITIONS
PREVAIL.

.SPOTTER ACTIVATION STATEMENT...

THERE IS A SLIM CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED LATE
TODAY.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:08 PM MDTSevere Thunderstorm WarningCYSLaramie27 min
Jun 10, 5:36 PM MDTSevere Thunderstorm WarningCYSLaramie24 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.